Montana, 2009High Wind in Montana, January 28, 2009
January 28, 2009 · NWS TFX · 1 event in 1 county or zone
A winter storm produced strong winds in the Little Belt Mountains of North Central Montana.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm produced strong winds in the Little Belt Mountains of North Central Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 28, 4:35 PM MST, 4 hours 13 minutes earlier.
Area forecast discussion, Jan 28, 4:35 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
435 PM MST WED JAN 28 2009
AVIATION SECTION UPDATED...
.DISCUSSION...
TONIGHT THROUGH FRIDAY...SOMEWHAT UNSTABLE NORTHWEST FLOW ALOFT WILL
PERSIST OVER THE AREA AS AN UPPER RIDGE BUILDS OVER THE WEST
COAST. WEAK SHORT WAVE IMPULSES CONTINUE TO MOVE EMBEDDED WITHIN
THE FLOW ALOFT AND ARE RESPONSIBLE FOR AREAS OF LIGHT
SNOW...MAINLY IMPACTING HIGHER TERRAIN. DOWNSLOPE SURFACE
GRADIENTS WILL KEEP GUSTY WINDS IN THE WEATHER PICTURE FOR THE
NEXT FEW DAYS AND WILL INHIBIT ANY PRECIPITATION OVER THE PLAINS.
THE LEE SIDE TROF STRENGTHENS THURSDAY AFTERNOON AND WINDS WILL
INCREASE ACCORDINGLY...THOUGH WIND SPEEDS SHOULD REMAIN BELOW
WARNING CRITERIA. AS THE UPPER RIDGE PUSHES SLOWLY
INLAND...TEMPERATURES WILL CONTINUE TO WARM WITH AFTERNOON
READINGS WELL ABOVE SEASONAL AVERAGES. EMANUEL
FRIDAY EVENING THROUGH MONDAY...ON FRIDAY SEASONABLY MILD
TEMPERATURES WILL AGAIN PREVAIL OVER THE AREA THANKS TO THE UPPER
LEVEL RIDGE...BY LATE FRIDAY THE RIDGE WILL BEGIN TO GIVE WAY TO A
FAST MOVING SHORTWAVE THAT WILL COME ON SHORE ONSHORE OVER BRITISH
COLUMBIA FRIDAY NIGHT. WIND SPEEDS WILL INCREASE FRIDAY AND SATURDAY
AS THE LOW PRESSURE GETS CLOSER TO OUR AREA. THE WIND SPEEDS
PREDICTED BY THE MODELS ARE SUGGESTING A BORDERLINE WARNING EVENT
AND ARE LIKELY GOING TO BE THE MAJOR FOCUS OVER THE WEEKEND. ON
SATURDAY IT IS POSSIBLE TO SEE WIDESPREAD SNOW ASSOCIATED WITH THE
SURFACE FRONT COUPLED TO THIS SHORTWAVE. TEMPERATURES WILL DROP
SATURDAY AND SUNDAY WITH A QUICK RECOVERY BACK ABOVE NORMAL ON
MONDAY. THE MAIN THREAT OF PRECIPITATION WILL BE SATURDAY AND SUNDAY
HOWEVER WITH THE SHORTWAVE MOVING QUICKLY TO THE EAST LARGE AMOUNTS
OF PRECIPITATION IS DOUBTFUL WITH THIS EVENT. SUK
TUESDAY AND WEDNESDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
BE OVER THE INTER-MOUNTAIN WEST ON TUESDAY WITH THE RIDGE FLATTENING
ON WEDNESDAY. THIS WILL RESULT IN ABOVE SEASONAL TEMPERATURES AND
MOSTLY DRY CONDITIONS. TEMPERATURES WILL BE A FEW DEGREES COOLER
ON WEDNESDAY WITH SOME INCREASE IN MID AND HIGH LEVEL CLOUDS.
VALLEY INVERSIONS ACROSS THE SOUTHWEST WILL KEEP TEMPERATURES DOWN
TO NEAR SEASONAL LEVELS. WILLIAMSON DC
&&
.AVIATION...
UPDATED 28/2335Z.
MOIST NW FLOW CONTINUES OVER THE REGION THIS EVE WHICH WILL KEEP
SKIES BKN TO OVC WITH A FEW ISOLD SNOWSHOWERS FROM KHVR TO KLWT TO
KHLN UNTIL AROUND 03Z. CEILINGS SHOULD REMAIN VFR BUT MAY BRIEFLY
DROP TO MVFR NEAR PRECIPITATION AREAS. LOWER CIGS AND MORE
WIDESPREAD PRECIPITATION OVER THE MTNS WILL MAINTAIN MVFR TO
OCCASIONAL IFR CONDITIONS OVER THE HIGHER TERRAIN AS WELL AS MTN
OBSCUREMENT. SLIGHTLY DRIER AIR ARRIVES OVERNIGHT MEANING LESS
CLOUD COVER. CURRENT BREEZY WINDS WILL DECREASE OVERNIGHT BUT
RETURN TOMORROW AFTERNOON WITH LOCALLY GUSTY WINDS POSSIBLE ACROSS
THE HIGHLINE. WARANAUSKAS
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 14 37 25 46 / 10 0 10 0
CTB 15 38 26 45 / 10 0 10 10
HLN 17 37 24 43 / 20 0 10 10
BZN 10 34 13 40 / 30 10 10 10
WEY -15 20 6 19 / 40 20 20 10
DLN 9 31 16 37 / 20 0 10 10
HVR 3 32 14 42 / 10 0 10 10
LWT 11 34 22 44 / 20 0 10 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...EMANUEL
LONG TERM...SUK/WILLIAMSON DC
AVIATION...HOENISCH
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 28, 4:52 AM MST, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 AM MST WED JAN 28 2009
MTZ055-291300-
GALLATIN-
452 AM MST WED JAN 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT THROUGH LATE
MORNING FOR THE WEST YELLOWSTONE AREA. A PACIFIC STORM SYSTEM WILL
BRING SEVERAL INCHES OF SNOW TO THE WEST YELLOWSTONE AREA. IN
NORTHERN GALLATIN COUNTY...A CHANCE OF SNOW IS EXPECTED WITH AN
INCH OR TWO OF SNOW ACCUMULATION POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-015-052-053-291300-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-
452 AM MST WED JAN 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ009-010-048-291300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
452 AM MST WED JAN 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT
IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINDS WILL BECOME STRONG AND GUSTY ALONG THE ROCKY MOUNTAIN FRONT
AND IN THE CUT BANK AREA THURSDAY THROUGH SATURDAY. HIGHLIGHTS FOR
HIGH WINDS MAY BECOME NECESSARY...ESPECIALLY ON FRIDAY WHEN GUSTS
UP TO 75 MPH ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ011>014-044>047-049>051-054-291300-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
MEAGHER-
452 AM MST WED JAN 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT
IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINDS WILL INCREASE AND BECOME GUSTY ACROSS MUCH OF NORTH CENTRAL
MONTANA THURSDAY THROUGH SATURDAY. AT THIS TIME...HIGHLIGHTS FOR
HIGH WINDS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Cascade
- When
- January 28, 8:48 PM MST
- Where
- Cascade forecast zone
- Measured
- 94 kt (108 mph) measured gust
- Reported by
- COOP Observer
A wind gust to 108 mph was reported at Neihart. The 108 mph gust was reported at the top of a 60 foot tower. A gust to 89 mph was reported at roof-top level (approximately 20 feet). Damage was reported to the roof while the tower was blown over.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Vermont, January 28 to 29, 2009$115,000 · 16 events
- Damaging Winds in North Carolina, January 28, 2009$100,000 · 56 kt wind · 5 events
- Winter Storm in New York, January 28, 2009$55,000 · 9 events
- Flooding in Kentucky, January 28 to 31, 2009$32,000 · 4 events
- Winter Storm and Winter Weather in New York, January 28 to 29, 200927 events
- Winter Storm and Heavy Snow in Massachusetts, January 28, 2009$25,000 · 5 events
- Dense Fog in New Jersey, January 28, 200919 events
- Winter Storm in Maine, January 28 to 29, 200917 events
- Winter Weather in Connecticut, January 28, 2009$20,000 · 1 event
- Winter Storm and Heavy Snow in Maine, January 28 to 29, 200915 events
- Winter Storm in New Hampshire, January 28, 200912 events
- Winter Weather in Texas, January 28, 20099 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153713.